Alabama, 2005

Hail in Alabama, May 20, 2005

May 20, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 20, 2:15 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005

.SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS
INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN
COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO
THE SOUTHEAST STATES.

&&

.SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO
CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING.
AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO
THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS
COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS
PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE
EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM.
POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH
PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND...
THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS
NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK
WITH HUMID DAYS. SUMMER IS ON US.

.LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE
AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER
LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR
SMALL. LITTLE CHANGE TO TEMPERATURES.

&&

.MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO
THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL
FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS
WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE
WINDS LESS THAN 15 KNOTS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  89  68  89 /  40  05   0  05
PENSACOLA   70  88  69  86 /  40  05   0  05
DESTIN      72  86  71  84 /  40  05   0  05
EVERGREEN   65  88  62  89 /  50  05   0  05
WAYNESBORO  66  90  63  91 /  30  05   0  05
CAMDEN      65  89  62  90 /  50  05   0  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

10
Hazardous weather outlook, May 20, 1:00 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI MAY 20 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
200 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE....REST OF TODAY AND TONIGHT...
A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS
MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS
FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE
STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT
WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH
ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY
THIS AFTERNOON AND THIS EVENING.

STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.

In the hours before

Special weather statement, May 20, 2:15 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005

ALZ051>060-MSZ067-210400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE-
WASHINGTON-WAYNE-WILCOX-
315 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

WAYNE.

IN SOUTH ALABAMA...

CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH...
BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Local storm report, May 20, 5:26 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             OPP                     31.28N 86.26W
05/20/2005  1.00 INCH        COVINGTON          AL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND IN
            OPP...EVENT LASTED AROUND 10 MINUTES FROM 610 TO 620 PM

&&

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
May 20, 5:28 PM CST to 5:32 PM CST
Where
Covington County, Opp
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.283, -86.250

Public reported nickel sized hail covering the ground near Opp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450638.